Kansas, 2019

Hail and Damaging Wind in Kansas, September 21, 2019

September 21, 2019 · NWS TOP · 2 events in 2 counties and zones

A line of thunderstorms produced 61 MPH winds at the CNK airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms produced 61 MPH winds at the CNK airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 5:36 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 21, 5:36 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Sat Sep 21 2019

.SYNOPSIS...
Issued at 334 PM CDT Sat Sep 21 2019

20Z water vapor imagery showed an upper low lifting northeast
through the northern plains into southern Canada with energy left
behind over the four corners region. Southwesterly flow aloft
continued across the central plains with a subtropical moisture
plum seen streaming northwest from the gulf of California. A weak
perturbation within the flow had aided some scattered storms to
move across east central KS early in the afternoon. At the
surface, low pressure has been gradually strengthening over
southeast CO with a trough axis/frontal boundary extending north
through north central KS and into northeast NEB. Dewpoints were
generally in the lower 70s.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Sep 21 2019

For tonight and Sunday, precip chances will increase as the
energy over the four corners eventually lifts into the plains.
Convection is expected to begin along the surface trough axis
where decent insolation and convergence should eventually overcome
the convective inhibition. Convective allowing models (CAMs) have
been consistent in storms developing between 5 and 7 PM across
north central KS. Instability should be favorable for severe
storms with improving deep layer shear as the 500MB jet
strengthens. Forecast hodographs continue to show favorable low
level winds initially for the possibility of a tornado if a storm
can remain discrete. However the forecast soundings eventually
show a mid level weakness in the winds causing an inflection in
the hodograph implying storm mergers will become more likely.
Additionally the linear lift from the boundary may favor updraft
interactions as models show development on the boundary. So there
may be a brief window for a tornado as storms initiate and they
remain discrete. But the more likely hazards will be large hail
and damaging winds. Cloud cover and precip has limited
destabilization further east across east central and parts of
northeast KS. So it is unclear how far east the severe weather
threat will exist. Since the synoptic scale dynamics and frontal
boundary don't really move through eastern KS until Sunday
morning, storms may tend to weaken late in the evening
transitioning to a heavy rain threat through Sunday morning. The
operational models are in good agreement with the upper wave
lifting across northeast KS through Sunday afternoon with the
front pushing into southern MO. So precip chances should be on the
decrease through the afternoon with rain having moved out of the
area by 00Z Monday. Models have again shown lower QPF amounts for
the event. Think this may be due to the initial storms developing
further north, but also the more widespread precip being delayed
until Sunday morning. The 15Z SREF ensemble plums also show the
envelope of possible outcomes diminishing with a clustering of
rain amounts generally less than 2 inches for storm totals. Have
continued the flash flood watch since there remains anomalously
high moisture in the airmass. Also if storms start training,
rainfall rates could quickly overcome the relatively high flash
flood guidance values.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Sep 21 2019

Dry and cool weather is expected on Monday with lows falling into
the lower and mid 50s. There is some potential for fog
development Monday morning. Clouds and rain on Sunday are likely
to keep high RH values in the boundary layer. Then as clouds clear
out Sunday night and winds become light, radiational fog looks to
become more likely. Have inserted a mention of fog into the
forecast. The one element that casts some doubt is the dry air
advection anticipated behind the front. But this may not be as big
a factor if the boundary layer decouples early in the night. Good
insolation is expected to help highs warm up into the upper 70s
and around 80 for Monday afternoon.

There continues to be a couple opportunities for precip for Tuesday
through Friday. The first is a weak shortwave that propagates
through the plains as the pattern splits and a closed upper low digs
into the southwestern U.S. The second is when this closed low gets
reabsorbed with the mean flow and lifts northeast through the plains
on Friday. Models have not had the best consistency with these
features so POPs are not terribly high. Temps look to remain
seasonal with models absent of any strong temp advection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Sep 21 2019

For the 00z TAFs, the best chance for storms over the TAF sites
will be late this evening through the overnight hours, with off-
and-on showers and storms possible Sunday morning into the
afternoon hours. MVFR cigs will be likely during that time before
scattering out Sunday afternoon behind the exiting front. The
frontal passage will result in southerly winds shifting to the
northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KSZ009>012-
021>024-026-034>040-054>056-058-059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Hennecke
Hazardous weather outlook, Sep 21, 2:40 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
340 PM CDT Sat Sep 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
340 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms could develop across north central KS by 7 pm
this evening. The most likely area to see this development is
north of a line from Minneapolis to Marysville. Large hail up to 2
inches in diameter and damaging winds over 60 MPH are possible. A
tornado cannot be ruled out either. Thunderstorms should spread
east into northeast and east central Kansas through the night. The
severe weather risk is forecast to transition to a heavy rain
threat as storms move east. A flash flood watch remains in effect
for much of the area.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms with heavy rainfall are likely through the day on
Sunday. The flash flood watch continues until the early afternoon
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed across north central Kansas between 5 and
9 pm.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Sep 21, 5:15 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
615 PM CDT Sat Sep 21 2019

KSZ008-220000-
Republic-
615 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY UNTIL 700 PM
CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden and
Narka.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 4000 9737 3977 9737 3965 9790 3965 9793
      4000 9793
TIME...MOT...LOC 2314Z 230DEG 19KT 3981 9792

Laflin
Special weather statement, Sep 21, 5:38 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT Sat Sep 21 2019

KSZ035-036-220015-
Geary-Dickinson-
638 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moonlight, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abilene, Chapman, Enterprise and Moonlight.

This includes Interstate 70 between mile markers 274 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Kansas.

LAT...LON 3913 9710 3913 9696 3906 9684 3887 9714
      3894 9725
TIME...MOT...LOC 2337Z 221DEG 25KT 3897 9713

Laflin
Special weather statement, Sep 21, 6:37 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Sat Sep 21 2019

KSZ008-009-220115-
Republic-Washington-
737 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbell to 4 miles north of Courtland.
Movement was northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, Narka and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 4000 9722 3991 9722 3974 9793 3992 9793
      4000 9777
TIME...MOT...LOC 0037Z 230DEG 19KT 4000 9745 3984 9792

Laflin
Special weather statement, Sep 21, 6:55 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
755 PM CDT Sat Sep 21 2019

KSZ021-022-220130-
Clay-Riley-
755 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY AND EASTERN
CLAY COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wakefield, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clay Center, Wakefield, Leonardville and Green.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Kansas.

LAT...LON 3921 9700 3925 9717 3947 9707 3941 9673
TIME...MOT...LOC 0055Z 211DEG 22KT 3926 9707
Special weather statement, Sep 21, 7:27 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
827 PM CDT Sat Sep 21 2019

KSZ008-020-220200-
Republic-Cloud-
827 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 900 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsville, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland and Norway.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3982 9793 3984 9764 3940 9771 3946 9793
TIME...MOT...LOC 0126Z 263DEG 28KT 3958 9793

Laflin
Special weather statement, Sep 21, 7:38 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
838 PM CDT Sat Sep 21 2019

KSZ008-020-220230-
Republic-Cloud-
838 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC AND EASTERN
CLOUD COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Jamestown to 3 miles
northwest of Asherville. Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Concordia, Belleville, Clyde, Miltonvale, Cuba, Agenda and Aurora.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3983 9737 3931 9737 3931 9741 3940 9771
      3984 9764
TIME...MOT...LOC 0138Z 269DEG 20KT 3976 9792 3957 9785 3943 9804

Laflin

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
September 21, 8:04 PM CST to 8:05 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Wind gust measured at the CNK airport.

Hail, Washington

When
September 21, 8:40 PM CST to 8:41 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.890, -96.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856516, 856517.